Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Great question - hormones can be so difficult, can't they? It sounds like your hormones are definitely wreaking some havoc with your nerves and the Prozac isn't quite handling it.
Issue #1: have you been to your OB-GYN to have your hormone levels checked?
One neurotransmitter that is affected during the menstrual cycle is GABA. GABA is instrumental in feeling calm; altering levels of this chemical can result in anxiety and irritability. The fluctuating progesterone and estrogen that occurs during menses can also affect endorphins. Varying levels of endorphins can also result in anxiety, irritability, and tension. Some OB-GYNs can offer bioidentical hormone replacement therapy that will cut down on these symptoms.
Issue #2: Prozac is usually prescribed in 20mg doses - thus, 20, up to 40, up to 60, etc. Twenty miligrams is the "starter" dose of Prozac. Therefore, 30mg is still a very low dose. For mild depression, 20mg is usually effective. However, for anxiety and panic, the standard dose is generally higher (up to 80mg). So, you are on an extremely low dosage and it just might not be helping at that level. Finally, please remember that since Prozac has a longer half-life, it takes a while for it to reach therapeutic levels in your system. It may take several weeks.
Please let me know if you have any further questions!
Sorry about that - You're right, the OB-GYN is the gynecologist. However, if your family practice doctor ran tests for hormones, they are probably okay. GABA is a chemical in the brain that blocks the transmission of signals like panic and anxiety. If there isn't enough of it, we feel more anxiety. Taking things like xanax mimics what GABA does in the brain. Taking it 3 times a week is not a problem. However, it can definitely be habit forming. If you find that you're taking it more frequently, you might want to talk to your doctor about switching medications to something like Buspar, which is non-addictive. However, getting through the short-run is what you're focused on now and there's nothing wrong with taking it if you need it. Once you're meds get stabilized (the Prozac), you'll need it less.
Good luck to you!
Since you already had your hormones tested, that's about as close as you are going to get (there is no test for just GABA that's in use yet). However, there are several things that you can do that naturally increase GABA. A diet that incoroporates the following foods, for example:
Also, GABA supplements are available at health food stores and there are no known side effects to taking them (since you are sensitive).
It's helpful to know why you were increased on the Prozac at such an incremental level - that makes sense. I would continue to increase under your doctor's supervision and maybe add some supplements. Around the time of your period make sure to decrease caffeine and sugar and have the xanax handy. You may need it more around that time, but as long as it isn't used all the time, it can be helpful to get you through.
Good luck and hang in there!
You're very welcome! And, I am located in California. Unfortunately, I'm not taking on private practice clients right now though. I have family obligations that preclude me from doing any more right now. But I wish you the best of luck and I will be available through this website should you have any more questions.
Take good care,